Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 53, NWS Charleston, WV

June 13, 2007Cabell County, Mason County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 13, 2007, 9:49 PM EDT for Cabell County, Mason County, West Virginia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2007, 9:49 PM EDT (01:49 UTC)
Expired
Jun 13, 2007, 10:15 PM EDT
In force
26 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Cabell County, WV, Mason County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:31 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2432 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 140150
SVRRLX
WVC011-053-140215-
/O.NEW.KRLX.SV.W.0053.070614T0149Z-070614T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
949 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST VIRGINIA...
  CABELL COUNTY IN WEST VIRGINIA...

* UNTIL 1015 PM EDT

* AT 948 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 7 MILES NORTH OF 
MILTON...AND MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF CULLODEN BY 1005 PM EDT...
  MILTON BY 1010 PM EDT...
  ONA BY 1015 PM EDT...

NICKEL SIZE HAIL WAS REPORTED MOUNT OLIVE IN SOUTHERN MASON COUNTY 
WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
WEDNESDAY EVENING FOR CENTRAL KENTUCKY.

LAT...LON 3863 8210 3862 8204 3862 8204 3860 8206
      3839 8206 3838 8207 3835 8213 3835 8216
      3836 8219 3844 8232

$$

19
1 follow-up statement
000 
WWUS51 KRLX 140216
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1015 PM EDT WED JUN 13 2007

WVC011-053-140225-
/O.EXP.KRLX.SV.W.0053.000000T0000Z-070614T0215Z/
MASON WV-CABELL WV-
1015 PM EDT WED JUN 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR CABELL AND MASON COUNTIES
EXPIRES AT 1015 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...BRIEF 
WIND GUSTS TO 45 MPH ARE STILL POSSIBLE IN THE VICINITY AND OUT 
AHEAD OF THE STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
WEDNESDAY EVENING FOR SOUTHEAST OHIO.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3863 8210 3862 8204 3862 8204 3860 8206
      3839 8206 3838 8207 3835 8213 3835 8216
      3836 8219 3844 8232

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:20 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 13, 9:20 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT WED JUN 13 2007

.SYNOPSIS...
A BROAD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS THE NORTHEAST U.S.
EXTENDING SOUTHWEST INTO WEST VIRGINIA WILL DRIFT SLOWLY SOUTHWARD
THROUGH THROUGH FRIDAY. HIGH PRESSURE WILL BUILD SLOWLY INTO THE
AREA SATURDAY THROUGH THE PERIOD.

&&

.NEAR TERM /THROUGH THURSDAY/...
LINE OF THUNDERSTORMS DROPPING SOUTHWARD ACROSS NORTHERN HALF OF
WEST VIRGINIA THIS EVENING IS DIMINISHING WITH LOSS OF
HEATING...DESPITE SHORT WAVE SUPPORT. ONLY A SMALL PORTION OF A
SEVERE THUNDERSTORM WATCH REMAINS FOR FAR WESTERN PORTIONS OF OUR
AREA AT 9 PM...AND THIS EXPIRES OFFICIALLY AT 11 PM. HAVE DECREASED
POPS QUICKLY BY AROUND MIDNIGHT...BY 2 AM MOST OF THE PRECIP WILL
BE OVER AS THE SHORT WAVE EXITS. WHERE IT RAINS...IT WILL BE QUITE
FOGGY LATER TONIGHT...MAINLY ACROSS THE NORTH.

ON THURSDAY...EXPECT THAT THE BETTER CHANCE FOR RAIN WILL BE ACROSS
THE SOUTH AS THE UPPER TROUGH AMPLIFIES WITH A GOOD SHORTWAVE TROUGH
SLIDING THROUGH.  THE BETTER MOISTURE WILL BE ACROSS THE SOUTHERN
COAL FIELDS AND MOUNTAINS...SO HAVE GONE HIGHER WITH THE POPS
THERE.  FURTHER NORTH...BOTH MODELS SHOW THAT THE DRIER AIR ALOFT IS
ARRIVING AND SHOULD LIMIT PRECIPITATION THERE.  FOR
TEMPERATURES...HAVE GONE WITH THE WARMER MAV...BUT NOT AS WARM
ACROSS THE NORTHEAST ON WEDNESDAY...BASED ON COOLING ALOFT THAT IS
FORECAST TO OCCUR.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
EVENING SHOWERS AND THUNDERSTORMS WILL DIMINISH AND MOVE SOUTH OF
THE AREA THURSDAY NIGHT WITH THE UPPER LEVEL VORT MAX. THE BROAD
UPPER LEVEL LOW WILL REMAIN OVER GREAT PART OF THE NORTHEAST AND MID
ATLANTIC STATES INCLUDING WV THRU FRIDAY...KEEPING CHANCES OF
SHOWERS AND THUNDERSTORMS MAINLY ENHANCED BY THE AFTERNOON HEATING
ON FRI.

BOTH NAM AND GFS MODELS SHOW SIMILAR SOLUTION ON THIS UPPER LOW...
WHICH FINALLY LIFT NORTHEAST LATER ON SATURDAY...ALLOWING HIGH
PRESSURE AND ASSOCIATED DRIER WEATHER THROUGH MONDAY.

LOWS TEMPS WILL REMAIN NEAR NORMAL...AT OR SLIGHTLY BELOW 60 DEG
THU...AND SLIGHTLY LOWER FRI NIGHT. HIGHS TEMPS WILL DEPEND ON SKY
COVER...WARMER ACROSS THE CENTRAL AND WEST...BUT SLIGHTLY COOLER
ALONG THE EASTERN MOUNTAINS WHERE CLOUDS AND RAINFALL ACTIVITY ARE
POSSIBLE. MOS NUMBERS LOOK SIMILAR FOR HIGHS...SO USED A BLEND FOR
FRIDAYS HIGHS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE GFS BRING A COLD FRONT ACROSS THE GREAT LAKES REGION...FAR AWAY
FROM OUR AREA DURING THE WEEKEND HAVING NOT IMPACT ON THE LOCAL
REGION SAT AND SUN. NO MAJOR CHANGES MADE AS DRY WEATHER WITH PLENTY
OF SUNSHINE AND WARM TEMPERATURES WERE FORECASTED.

A SECOND COLD FRONT MOVES THROUGH THE OH VALLEY ON TUESDAY...AND
INTO WV TUESDAY EVENING. THE GFS BRING SOME LIGHT QPF AHEAD OF THE
FRONT TUESDAY AFTERNOON...AND HIGHER AMOUNTS IN THE EVENING ACROSS
THE AREA ALONG THE FRONT.

FROM DAY 4 THRU 7...WENT WITH HPC GUIDANCE WHICH CONTINUES TO HAVE
THE WARMEST DAYS ON MONDAY AND TUESDAY. ..WITH TEMPERATURES GETTING
WELL INTO THE 80S RANGING INTO THE LOWER 90 IN THE WEST. ADJUSTED
CHANCE POPS ON DAY 6 WITH THE COLD FRONT APPROACHES FROM OUR WEST.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...
A LINE OF THUNDERSTORMS WILL HOLD TOGETHER THIS EVENING AS IT
RAPIDLY DROPS SOUTH ACROSS OUR AREA...AFFECTING PKB AND CKB TIL
01Z...AFFECTING EKN TIL 02Z...AND AFFECTING HTS...CRW AND BKW TIL
04Z. GENERALLY VFR OUTSIDE THUNDERSTORMS. AFTER PASSAGE...WINDS GO
NEAR CALM...AND WITH THE WET GROUND...EXPECT IFR IN FOG AT ALL
TERMINALS BY 06Z-08Z. AFTER 12Z CONDITIONS IMPROVING RAPIDLY TO VFR
WITH GENERALLY SCATTERED CLOUDS.

AVIATION OUTLOOK THURSDAY NIGHT THROUGH SUNDAY...IFR FOG IS
POSSIBLE WEDNESDAY NIGHT...ESPECIALLY AT EKN AND CRW.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV
NEAR TERM...ESS
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JMV
Hazardous weather outlook, Jun 13, 3:40 AM EDT, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT WED JUN 13 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-140745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
340 AM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE HAIL AND DAMAGING WINDS. THE
CULPRITS ARE AN UPPER LEVEL DISTURBANCE AND DAYTIME
HEATING INTERACTING WITH INCREASED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 13, 6:18 PM EDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             WEBSTER                 39.33N 80.06W
06/13/2007  E0.75 INCH       TAYLOR             WV   PUBLIC

0404 PM     HAIL             KNOTTSVILLE             39.33N 79.97W
06/13/2007  E0.88 INCH       TAYLOR             WV   PUBLIC

0500 PM     HAIL             7 ESE ROCK CAVE         38.80N 80.22W
06/13/2007  E0.75 INCH       UPSHUR             WV   PUBLIC

            HAIL FELL IN THE CITY OF ALEXANDER

0445 PM     TSTM WND DMG     3 SE MADISON            38.03N 81.76W
06/13/2007                   BOONE              WV   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN THE TOWN OF UNEEDA ON RT 85

&&

HATFIELD
Special weather statement, Jun 13, 6:35 PM EDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
635 PM EDT WED JUN 13 2007

WVZ038-046-132300-
POCAHONTAS WV-WEBSTER WV-
635 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 635 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL WEBSTER
COUNTY...OR ABOUT 19 MILES NORTHEAST OF RICHWOOD...MOVING WEST AT 10
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE UPPER
  GLADE.

WIND GUSTS TO 45 MPH AND PEA SIZED HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, Jun 13, 7:25 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
725 PM EDT WED JUN 13 2007

OHZ076-WVZ009>011-019-020-140000-
WASHINGTON OH-WOOD WV-DODDRIDGE WV-PLEASANTS WV-TYLER WV-RITCHIE WV-
725 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 725 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS FROM 6 MILES
SOUTHWEST OF BEVERLY TO 17 MILES EAST OF MIDDLEBOURNE...OR FROM 6
MILES SOUTHWEST OF BEVERLY TO 14 MILES WEST OF MANNINGTON...MOVING
SOUTH AT 35 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE INCLUDE
PARKERSBURG...BLANDVILLE...NEW MILTON...CENTER
POINT...PETROLEUM...NUTTER FARM AND HIGHLAND.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Local storm report, Jun 13, 7:59 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     HAIL             4 NNE ARNOLDSBURG       38.84N 81.10W
06/13/2007  E1.00 INCH       CALHOUN            WV   LAW ENFORCEMENT

            QUARTER SIZE HAIL IN SAND RIDGE.

&&

JHOVIS
Local storm report, Jun 13, 8:16 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
816 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     HAIL             ELLENBORO               39.27N 81.06W
06/13/2007  E0.75 INCH       RITCHIE            WV   PUBLIC

            PENNY SIZE HAIL IN ELLENSBORO.

&&

JHOVIS
Special weather statement, Jun 13, 9:37 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT WED JUN 13 2007

WVZ006-007-014-140200-
PUTNAM WV-MASON WV-CABELL WV-
937 PM EDT WED JUN 13 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 937 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTH OF MILTON...
OR ABOUT 10 MILES NORTH OF HURRICANE...MOVING SOUTHWEST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE FRAZIERS
  BOTTOM...ONA...PEA RIDGE...ELEANOR...CULLODEN AND BUFFALO.

WIND GUSTS TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
IT WILL BE CLOSELY MONITORED FOR FURTHER DEVELOPMENT.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:46 PM EDTSevere Thunderstorm WarningRLXJackson, Wirt59 min
Jun 14, 3:08 PM EDTSevere Thunderstorm WarningRLXRaleigh52 min
Jun 14, 3:25 PM EDTSevere Thunderstorm WarningRLXMason27 min
Jun 14, 3:47 PM EDTSevere Thunderstorm WarningRLXMcDowell22 min
Jun 14, 6:18 PM EDTSevere Thunderstorm WarningRLXRaleigh27 min
Jun 14, 6:27 PM EDTSevere Thunderstorm WarningRLXNicholas33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.